MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH WORKING ELEMENT, ACTIVE; WORKING ELEMENTS (MONOPOLAR, BIPOLAR, FOR KNIVES, FOR PROBES)

OLYMPUS WINTER & IBE GMBH WORKING ELEMENT, ACTIVE; WORKING ELEMENTS (MONOPOLAR, BIPOLAR, FOR KNIVES, FOR PROBES)
Model Number WA22066A
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the patient's outcome and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during an unspecified procedure, the connection between the handle and the electrode broke and the subject medical device became unusable.As a consequence, the procedure was interrupted to organize a replacement device from another hospital.The intended procedure was then completed successfully, but with a significant delay in procedure time.However, there was no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
Additional information: d4 ¿ lot number; h4 ¿ device manufacturer date device evaluation: the suspect medical device was not returned to the manufacturer for investigation/evaluation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2021-06-15).The evaluation at omsc confirmed that an electrode from omsc¿s test equipment could not be inserted into the working element.Also, ¿dirt¿ was observed inside the electrode¿s insertion port.Based on the available information, it is very likely that there was dirt, rust and/or moisture in the teflon body before use, which then resulted in a short circuit.In view of the age of the subject device, the failure was most likely caused by wear and tear due to frequent use in combination with insufficient reprocessing and/or a very large number of reprocessing cycles performed over the years.Thus, the event/incident was attributed to use error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the working element without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.
 
Additional Manufacturer Narrative
Additional information: d10 ¿ concomitant medical products and therapy dates device evaluation: the suspect medical device and the hf electrodes specified as concomitant devices were not returned to the manufacturer for investigation/evaluation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2021-06-15).The evaluation at omsc confirmed that an electrode from omsc¿s test equipment could not be inserted into the working element.Also, ¿dirt¿ was observed inside the electrode¿s insertion port.Furthermore, the concomitant hf electrodes provided for investigation showed severe charred stains and melting points at the proximal end.However, the distal ends of the electrodes were not damaged.The described malfunction was not caused by an electrode, but rather, severe evident burns at the proximal end of the electrode indicate insufficient contact between the electrode and the electrode¿s contact in the working element.Thus, based on the available information, it is very likely that there was dirt, rust and/or moisture in the teflon body before use, which then resulted in a short circuit.In view of the age of the subject device, the failure was most likely caused by wear and tear due to frequent use in combination with insufficient reprocessing and/or a very large number of reprocessing cycles performed over the years.Thus, the event/incident was attributed to use error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the working element without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.

Brand Name
WORKING ELEMENT, ACTIVE
Common Device Name
WORKING ELEMENTS (MONOPOLAR, BIPOLAR, FOR KNIVES, FOR PROBES)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key11957469
Report Number9610773-2021-00158
Device Sequence Number17248436
Product Code GCP
UDI-Device Identifier04042761051613
UDI-Public04042761051613
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K790071
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA22066A
Device Catalogue NumberWA22066A
Device Lot Number152W
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/07/2021
Supplement Date Received by Manufacturer08/05/2021
08/19/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date08/09/2021
08/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3 OLYMPUS HF-RESECTION ELECTRODES, LOOP, 24 FR.; OLYMPUS SURGMASTER ELECTROSURGICAL UNIT (UES-40S)